Iowa, 2010

Flood and Damaging Winds in Iowa, July 22, 2010

July 22, 2010 · NWS DVN · 4 events in 2 counties and zones

Thunderstorms repeatedly triggered along a stalled front during the afternoon and evening of July 23rd, affecting areas mainly from north-central Iowa eastward along the Illinois-Wisconsin border. Localized severe weather was reported, along with an increasing number of accounts of flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Thunderstorms repeatedly triggered along a stalled front during the afternoon and evening of July 23rd, affecting areas mainly from north-central Iowa eastward along the Illinois-Wisconsin border. Localized severe weather was reported, along with an increasing number of accounts of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 22, 2:00 PM CST, 5 hours 25 minutes earlier.

Area forecast discussion, Jul 22, 2:00 PM CST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 PM CDT THU JUL 22 2010

.DISCUSSION...
TONIGHT AND FRIDAY...WATCHING CONVERGENT LINE FROM JUST NORTH OF
OMA...TO 25 MILES SOUTH OF MASON CITY...AND TO EAST OF DECORAH FOR
THUNDERSTORM DEVELOPMENT OVER THE NEXT FEW HOURS. THIS AREA ON EDGE
OF A HIGH SBCAPE AIR MASS AND MAY BE GETTING READY TO EXPLODE WITH
STRONG TO SVR CONVECTION. MSAS INDICATED PRESSURE FALLS INCREASING
AREA AND LLVL MOISTURE CONVERGENCE SUGGEST THE OMA TO SOUTH MASON
CIT AREA PRIME FOR DEVELOPMENT. THE RESULTANT DEVELOPMENT SHOULD
THEN PROPAGATE EAST-SOUTHEAST FEEDING ON THE RICH THTA-E IN-FEED AND
IMPACT THE NORTHERN THIRD TO HALF OF THE DVN CWA FROM LATE AFTERNOON
AND WELL INTO THE EVENING. THE LATEST RUC GUIDANCE ACTUALLY LOOKS
LIKE IT MAY HAVE A HANDLE ON THE DEVELOPING SITUATION AND WILL
GENERALLY FOLLOW IT IN THE NEAR TERM FOR TONIGHT. CONVECTIVE
PARAMETERS SUGGEST THAT THE PRIMARY SVR THREAT WILL COME FROM BOWING
LINE SEGMENTS PRODUCING 60-70 MPH WINDS AGAIN IN AREAS MAINLY ALONG
AND NORTH OF I80 THROUGH 05Z FRI. 1 INCH HAIL SECONDARY AND BEST
LLVL WIND SHEAR FOR TORNADOES MAY BE JUST TO THE NORTH OF THE DVN
CWA THIS EVENING. BESIDES THE SVR THREAT...LOCALLY HEAVY RAIN BY
STORMS FEEDING ON AN 2+ INCH PW AIR MASS A GOOD BET WITH RATES AT 2+
INCHES AN HOUR POSSIBLE. WILL ISSUE A FLASH FLOOD WATCH AREAS IN AND
NEAR THE ZONE THAT RECEIVED LOCALLY HEAVY RAIN THIS MORNING/ROUGHLY
THE NORTHERN 2 TIERS OF DVN CWA COUNTIES/...WITH THE INDEPENDENCE
THROUGH THE DUBUQUE AREAS THE MOST SENSITIVE. WILL TAPER OFF TO CHC
POPS AFTER MIDNIGHT AS THE CONVECTION EITHER MOVES OUT OF THE CWA OR
WANES INTO EARLY FRI MORNING. WITH HEATING AND SFC DPT INCREASE...
HAVE EXPANDED THE HEAT ADVISORY IN BOTH AREA AND TIME. WILL EXPAND
TO ANOTHER TIRE OF COUNTIES NORTH...AND EXTEND EXPIRATION TIME
THROUGH FRI EVENING/00Z SAT. MUCH WILL DEPEND ON CONVECTIVE DEBRIS
LIMITATIONS ON FRI...BUT ENOUGH HEATING WITH MID TO UPPER 70 DPTS TO
FUEL ADVISORY CRITERIA AT LEAST ALONG AND SOUTH OF I80 THROUGH FRI
AFTERNOON. OVERNIGHT LOWS MAY STAY IN THE UPPER 70S IN AREAS THAT DO
NOT GET RAIN COOLED T-STORM OUTFLOW. WITH ANOTHER INCOMING VORT OR
MCV AND REMNANT OUTFLOW BOUNDARIES PROBABLY POLLUTING THE
LANDSCAPE...WILL BLANKET THE CWA WITH MODERATE TO HIGH CHC POPS FOR
NOW ON FRI WITH THE AFTERNOON BECOMING THE PRIME CONVECTIVE WINDOW
AGAIN IN CAPE-BUILDING HEATING.      ..12..

.LONG TERM...FRIDAY NIGHT THROUGH NEXT THURSDAY...
...ROUNDS OF SHOWERS AND THUNDERSTORMS INTO LATE SATURDAY...SOME
STORMS POSSIBLY SEVERE WITH FRONTAL PASSAGE MAIN ISSUE...

OVERVIEW...INITIALIZATION AND VERIFICATION BELOW AVERAGE DUE TO
MISSING OF OUTFLOW BOUNDARY TO REFIRE CONVECTION LATE THIS PM.
BESIDES THIS...VERIFICATION SUPPORTS A BLEND OF GFS AND HI-RES ECMWF
WITH MINOR FORCING AND THERMAL INPUTS FROM 80 KM NAM-WRF DAYS 2-3.
LINGERING QUESTION IS CHANCE OF PRECIPITATION MAINLY MONDAY WITH
WEAK WAVE.

FRIDAY NIGHT AND SATURDAY...COMPLEX SITUATION WITH MCS FRIDAY NIGHT
TO MOVE ACROSS AREA...MAINLY NORTH 1/2 TO 2/3 AREA WITH LOCALLY HEAVY
RAIN AND ISOLATED STRONG WINDS.  THEN...FRONT WILL PASS ACROSS AREA
MID TO LATE SATURDAY PM WITH STORMS RE-FIRING WITH EARLIER OUTFLOW
BOUNDARIES KEY TOWARD DETERMINING MAGNITUDE AND RISK OF SEVERE
WEATHER. THIS IS THE MAIN CONCERN FOR LATER SHIFTS.  LOCALS TOOLS AND
TECHNIQUES SUGGEST ISOLATED STRONG WINDS OF 60-70 MPH WITH LARGE HAIL
TO ONE QUARTER INCH WITH SFC TEMPS TO NEAR 90 DEGREES WITH
CONVECTIVE INITIATION. HEAVY RAINS ALSO POSSIBLE DUE TO HIGH PW/S
NEAR TO ABOVE 2 INCHES. HIGHS SATURDAY COULD VARY BY 10 DEGREES OR
MORE DUE TO CLOUDS AND TIMING OF FRONT WITH NEAR 80 FAR NW TO NEAR 90
SOUTH SECTIONS.

SATURDAY NIGHT INTO MONDAY AM...MADE MINOR CHANGES.  TEMPS TO BE A
FEW DEGREES BELOW NORMAL.  STILL SUGGESTION OF MORNING LOWS OF 57-59
DEGREES POSSIBLE ALONG AND NORTH OF HIGHWAY 30 IF SKIES ARE CLEAR AND
WINDS LIGHT. SOME WEAK SHRA AND ISOLATED TSRA MAY ARRIVE EARLY MONDAY
AM BASED ON WEAK WAVE OVER SOUTH PLAINS.

MONDAY...POOR CONFIDENCE IN WEAK WAVE TO SLIDE ALONG OLD FRONT AND
HAVE ADDED LOW POPS FOR LATER SHIFTS TO REASSESS.  THIS SHOULD BE
CONFIRMED NEXT 12-24 HOURS.  HIGHS MONDAY WOULD BE IMPACTED BY
AMOUNTS OF CLOUDS AND PRECIPITATION.  RISK IS FOR COOLER HIGHS THEN
IN THIS FORECAST.

TUESDAY AND THURSDAY...LOW CHANCE POPS...RETURN TO ABOVE NORMAL TEMPS
AND HUMID.  ANALYSIS OF LOW LEVEL THERMAL FIELDS SUGGESTS NEAR HEAT
ADVISORY CRITERIA REMAINS POSSIBLE IF NOT PROBABLE AS NEXT FRONT
APPROACHES.     ..NICHOLS..

&&

.AVIATION...
A VFR LATE AFTERNOON-EARLY EVENING WITH GUSTY SSW SFC WINDS TO
23KTS...WILL DETERIORATE AROUND THE CID AND DBQ TERMINALS BY
DEVELOPING THUNDERSTORMS FROM 22Z ON THROUGH 03Z. GUSTY SFC WINDS
BY THE STORMS MAY REACH AT LEAST 50 KTS AND BE A HIGH TURBULENT
IMPACT...AS WELL AS LOWERING CIGS AND SHARPLY REDUCED VSBYS BY HEAVY
RAIN TO UNDER A MILE POSSIBLY. THIS ACTIVITY MAY REACH THE MLI
TERMINAL BY AROUND 03Z-05Z. OTHERWISE HIGH AMBIENT MOISTURE LEVELS
MAY PRODUCE 3-5SM FOG/HAZE WELL INTO THE EVENING AT BRL AND MLI
BEFORE THE STORMS ARRIVE. THE BRL TERMINAL HAS THE BEST CHC OF
STAYING STORM-FREE OVERNIGHT.    ..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR BENTON-
     BUCHANAN-DELAWARE-DUBUQUE-JACKSON-JONES-LINN.

     HEAT ADVISORY UNTIL 7 PM CDT FRIDAY FOR CEDAR-DES MOINES-HENRY
     IA-IOWA-JEFFERSON-JOHNSON-KEOKUK-LEE-LOUISA-MUSCATINE-SCOTT-
     VAN BUREN-WASHINGTON.

IL...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR CARROLL-JO DAVIESS-
     STEPHENSON.

     HEAT ADVISORY UNTIL 7 PM CDT FRIDAY FOR BUREAU-HANCOCK-
     HENDERSON-HENRY IL-MCDONOUGH-MERCER-PUTNAM-ROCK ISLAND-WARREN.

MO...HEAT ADVISORY UNTIL 7 PM CDT FRIDAY FOR CLARK-SCOTLAND.

&&

12/NICHOLS
Hazardous weather outlook, Jul 22, 4:00 AM CST, 15 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT THU JUL 22 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-231000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CDT THU JUL 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT THIS AFTERNOON AND EVENING FOR
AREAS ALONG AND SOUTH OF A LINE FROM SIGOURNEY TO ALEDO.

THUNDERSTORMS WILL AGAIN BE SEEN ACROSS THE AREA TODAY AND TONIGHT.

THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS
ACROSS THE ENTIRE AREA. ALTHOUGH SOMEWHAT UNCERTAIN...DAMAGING
WINDS AND LARGE HAIL ARE POSSIBLE. THE MOST LIKELY TIME PERIOD
WOULD BE MID AFTERNOON THROUGH SUNRISE FRIDAY.

SOME AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DANGEROUS HEAT WILL CONTINUE THROUGH FRIDAY AS TEMPERATURES CLIMB
INTO THE 90S AND HEAT INDICES APPROACH 105 DEGREES. DUE TO HIGH
HUMIDITY...HEAT INDICES FRIDAY NIGHT WILL REMAIN IN THE 75 TO 80
DEGREE RANGE...OFFERING LITTLE RELIEF FROM THE OPPRESSIVE AND
DANGEROUS HEAT.

FRIDAY AND FRIDAY NIGHT...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS...MAINLY NORTH OF INTERSTATE 80. ABUNDANT HEAT AND
INSTABILITY IN THE ATMOSPHERE SUGGEST THAT THE PRIMARY THREAT WILL
BE HEAVY RAIN AND DAMAGING WIND.

A COLD FRONT WILL MOVE THROUGH THE AREA SATURDAY...PROVIDING SOME
RELIEF FROM THE WARM TEMPERATURES BUT ALSO TRIGGERING ANOTHER ROUND
OF THUNDERSTORMS. THERE IS A SLIGHT RISK THAT THESE STORMS ON
SATURDAY WILL REACH SEVERE LEVELS...WITH THE PRIMARY THREAT BEING
DAMAGING WINDS AND LARGE HAIL.

LOOKING FURTHER AHEAD...THE NEXT CHANCE FOR THUNDERSTORMS WILL BE
NEXT TUESDAY NIGHT INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

The radar

The Quad Cities radar (KDVN), 112 km away, was scanning. The volume nearest the first event began at 01:24 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Dubuque

When
July 22, 7:25 PM CST to 7:30 PM CST
Where
Dubuque County, 2.31 mi SE of Holy Cross to 2.38 mi W of Rickardsville
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
Newspaper
Coordinates
42.580, -90.944

On US Highway 52 between Holy Cross and Rickardsville, numerous trees were uprooted and some farm outbuildings were damaged. The roof and doors were torn from an implement dealer. Three trees at a residence across the street were also blown down, with one of the trees landing on the house.

Thunderstorm Wind, Dubuque

When
July 22, 7:41 PM CST
Where
Dubuque County, 1.11 mi NNE of Graf
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.515, -90.861

Wind gusts estimated to be 70 to 80 mph were observed about 6 miles west of Dubuque, IA near 5 Points Road at 841 pm CDT July 22.

Flood, Delaware

When
July 22, 7:55 PM CST to 10:00 PM CST
Where
Delaware County, 3.58 mi W of Edgewood to 1.74 mi ESE of Backbone State Park
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.644, -91.470

Heavy rains resulted in flooding of two creeks near Edgewood, IA during the evening of July 22.

Thunderstorm Wind, Dubuque

When
July 22, 8:09 PM CST
Where
Dubuque County, 0.51 mi W of Center Grove
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.500, -90.710

Wind gusts estimated to be 65 mph blew down some large trees on the west side of Dubuque, IA at 909 pm CDT July 22.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253925, 248550, 248557, 248559.